Hail, Scott
- When
- February 18, 2:50 PM EST
- Where
- Scott County, 4.7 mi SSW of Elva
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 36.520, -84.670
A park ranger reported one inch hail fell at Big South Fork National Park.
A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon hours. Most of the storm reports were for damaging thunderstorm winds, but hail as large as quarters was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon hours. Most of the storm reports were for damaging thunderstorm winds, but hail as large as quarters was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 18, 2:50 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EST WED FEB 18 2009
.SHORT TERM...(TONIGHT AND THURSDAY)...COLD FRONT SWINGS THROUGH THE
SOUTHERN APPALACHIAN REGION EARLY IN THE FIRST PERIOD...TAKING MOST
OF ORGANIZED PRECIP WITH IT. ANTICIPATE WINDS TO REMAIN STRONG WITH
FROPA AND WILL CONTINUE WIND PRODUCTS AS CURRENTLY CONFIGURED.
MOISTURE DEPARTS BUT GOOD UPSLOPE FLOW COMPONENT SHOULD KEEP PRECIP
GOING IN FAVORED UPSLOPE FLOW TERRAIN THROUGH THURSDAY. APPEARS TO
BE INSUFFICIENT MOISTURE FOR ANY SIGNIFICANT ACCUMULATION HOWEVER.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS/ENSEMBLES
INDICATE THAT PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE LONG
TERM. NEXT UPPER TROUGH/SURFACE COLD FRONT FEATURE APPROACHES BY
EARLY SATURDAY AND CONTINUES INTO EARLY SUNDAY. APPEARS TEMPS WILL
INITIALLY BE COLD ENOUGH FOR PRECIP TO BEGIN AS SNOW AND POSSIBLY A
MIX. THIS PRECIP SHOULD CHANGE OVER TO ALL RAIN BY SATURDAY
AFTERNOON IN MOST LOCATIONS AS TEMPS SLOWLY CLIMB TO ABOVE FREEZING.
DRY WEATHER RETURNS FOR THE BALANCE OF SUNDAY INTO EARLY TUESDAY
BEFORE ANOTHER SYSTEM APPROACHES BY LATER TUESDAY. MODEL TIMING
DIFFERENCE CAST UNCERTAINTY IN EXACT ONSET AND DEPARTURE OF PRECIP
AT THIS TIME. THUS HAVE CONTINUED SLIGHT CHANCE POPS ACROSS SEVERAL
PERIODS. TEMPS WILL AVERAGE BELOW CLIMO THROUGH MUCH OF THE LONG
TERM BEFORE MODERATING TO NEAR CLIMO BY LATE IN THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 37 49 25 46 30 / 40 10 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 36 45 20 42 29 / 50 10 0 0 10
OAK RIDGE, TN 35 46 22 43 27 / 40 10 0 0 20
TRI CITIES AIRPORT, TN 37 43 18 37 21 / 50 20 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CAMPBELL...CLAIBORNE...EAST POLK...JOHNSON...
MORGAN...SCOTT TN...SOUTHEAST CARTER...SOUTHEAST MONROE...
UNICOI.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
LCMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 PM EST WED FEB 18 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EST WED FEB 18 2009 /430 AM CST WED FEB 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY TODAY. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS COLD FRONT...WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS. ADDITIONALLY...STRONG...GUSTY WINDS WILL DEVELOP OVER HIGHER ELEVATIONS OF THE NORTHERN PLATEAU...SOUTHWEST VIRGINIA AND THE EAST TENNESSEE MOUNTAINS. A WIND ADVISORY IS IN EFFECT FOR THESE LOCATIONS...WITH THE EXCEPTION OF A HIGH WIND WARNING FOR THE SMOKY MOUNTAIN REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARP AROUND MOISTURE ALONG WITH UPSLOPE FLOW BEHIND AN EXITING LOW PRESSURE SYSTEM ON THURSDAY AND THURSDAY NIGHT COULD GENERATE UP TO AN INCH OF SNOW OVER HIGHER ELEVATIONS OF THE EAST TENNESSEE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1130 AM EST WED FEB 18 2009 TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-181730- ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX- LEE-LOUDON-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NW BLOUNT-ROANE-RUSSELL-SCOTT-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON-WISE- 1130 AM EST WED FEB 18 2009 ...A CLUSTER OF SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL BE AFFECTING EAST CENTRAL AND NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA. AT 1128 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING NORTHEAST AT 35 MPH...ALONG AND NORTH OF I-40. WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. SMALL HAIL IS POSSIBLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
12 thunderstorm wind, 6 hail. Local standard time, as filed.
A park ranger reported one inch hail fell at Big South Fork National Park.
The highway department reported penny-size hail fell near Oakdale.
The highway department personnel reported several trees downed by thunderstorm winds in and around Oakdale.
The highway department reported penny-size hail fell near Jellico.
The highway department reported penny-size hail fell near Spring City.
Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds across the western third of the county.
Law enforcement personnel reported a tree downed by thunderstorm winds fell on a school bus in Dayton.
Law enforcement officials reported penny-size hail fell near Sunbright.
Law enforcement personnel reported several trees downed by thunderstorm winds near Whitwell.
The highway department reported several trees downed by thunderstorm winds just north of Sunbright.
Law enforcement personnel reported several trees downed by thunderstorm winds in the Niota area. A home also had minor roof damage.
Law enforcement personnel reported quarter-size hail fell at the dispatch center in Madisonville.
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds in the Regan area.
Law enforcement personnel reported several trees downed by thunderstorm winds in the Dandridge area.
Law enforcement personnel reported several trees downed by thunderstorm winds in the Niota area.
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.
Law enforcement personnel reported a barn destroyed by thunderstorm winds near Sweetwater.
Highway department personnel reported three trees downed by thunderstorm winds near Camp Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154280, 154281, 154283, 154289, 154290, 154291, 154294, 154299, 154279, 154300, 154956, 154957, 154960, 154961, 154963, 154964, 154967, 154974.